Tennessee, 2016Damaging Wind in Tennessee, August 26, 2016
August 26, 2016 · NWS MEG · 1 event in 1 county or zone
A subtropical upper level disturbance produced a pulse severe thunderstorm capable of damaging winds across portions of southwest Tennessee during the late afternoon of August 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A subtropical upper level disturbance produced a pulse severe thunderstorm capable of damaging winds across portions of southwest Tennessee during the late afternoon of August 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 26, 2:24 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 26, 2:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
324 PM CDT FRI AUG 26 2016
.DISCUSSION...
.Short-Term (Tonight through Monday Night)...
CURRENTLY SCATTERED SHOWERS AND THUNDERSTORMS WERE AFFECTING THE
REGION...WITH SEVERAL OUTFLOW BOUNDARIES AND A FEW STORMS PULSING UP
TO STRONG INTENSITY. IN ADDITION...THE SLOW MOVEMENT HAS CAUSED SOME
TRAINING AND LOCALIZED FLASH FLOODING. TEMPERATURES ARE RUNNING A 10
TO 15 DEGREES COOLER THAN YESTERDAY.
FOR TONIGHT THROUGH MONDAY...THE MIDSOUTH WILL REMAIN ON THE
SOUTHWEST SIDE OF AN UPPER LEVEL RIDGE CENTERED OVER THE MID-
ATLANTIC STATES. CONVECTION TODAY IS EXPECTED TO CONTINUE THROUGH
THE EVENING AS A WEAK DISTURBANCE PUSHES NORTH OUT OF MISSISSIPPI.
PATCHY FOG IS AGAIN EXPECTED OVERNIGHT. DURING THE WEEKEND THE
MODELS ARE IN AGREEMENT THAT THE SOUTHERLY MIDLEVEL FLOW OF 35KTS
WILL WEAKEN TO 10 TO 15KTS AND BACK MORE EASTERLY...WITH CONVECTION
BECOMING MORE ISOLATED AND DIURNAL. BELIEVE THE BEST CHANCES WILL
RESIDE ACROSS THE NORTH WHERE SOME SURFACE CONVERGENCE WILL BE
FOUND. A FEW STRONG PULSE TYPE STORMS REMAIN POSSIBLE. A MIX OF
CLOUDS AND SUN WILL ALLOW FOR HIGHS TO REACH THE LOW 90S FOR MOST
WITH HEAT INDICES IN THE 100F-104F RANGE. LOWS WILL BE IN THE 70S.
JAB
.Long-Term (Tuesday through Friday)...
The upper level ridging will build back into the Mid South from
the east by the middle of next week with deep easterly flow
continuing across much of the area. Moist low level conditions
will remain in place as a weak cold front undercuts the ridge
aloft and stalls across northern portions of the area. Slight
chances for showers and thunderstorms will be possible across
northern areas in association with this weak front. This front
should wash out by Wednesday but enough moisture will linger to
support isolated diurnal convection.
A stronger northern stream shortwave digging into the Northeast
U.S. will push another backdoor cold front into the forecast area
by the end of the week. There remains some inconsistencies among
the model guidance therefore will carry slight chance pops through
the end of the forecast period in association with the frontal
boundary.
Temperatures should be seasonably hot with summer time humidity
continuing through the extended forecast period. Upper ridging may
build by next holiday weekend with a trend towards drier and
hotter conditions.
JLH
&&
.AVIATION...
18z TAF Set
Latest water vapor imagery suggests a weak shortwave disturbance
lifting northwest across the forecast area this afternoon. This
disturbance combined with an increasingly unstable/uncapped
atmosphere should promote increased convective coverage at all the
TAF sites this afternoon. Tempo for thunder and reduced vsbys in
heavy rain have been added for the afternoon hours. Winds should
remain light and variable at all of the forecast sites.
Convection should wane this evening as instability weakens and the
shortwave lifts north of the sites. Skies should clear out later
this evening. The clearing skies...light winds...and high moisture
levels should promote favorable radiation fog conditions after
midnight at most sites with MVFR to IFR vsby reductions through
sunrise.
Morning fog should mix out fairly quickly with a return to VFR
conditions and light winds for the remainder of Saturday morning
through the end of the forecast period.
JLH
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 26, 2:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT FRI AUG 26 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
313 PM CDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS
AFTERNOON THROUGH THIS EVENING. STRONG WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE
AFTERNOON PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
In the hours before
Special weather statement, Aug 26, 1:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
201 PM CDT FRI AUG 26 2016
MSZ007-011-012-020-261930-
TUNICA MS-TALLAHATCHIE MS-PANOLA MS-QUITMAN MS-
201 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...
SOUTHEASTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 201 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CHARLESTON.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN TUNICA...NORTHERN TALLAHATCHIE...WESTERN
PANOLA AND QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3398 9044 3426 9045 3426 9040 3442 9040
3446 9045 3463 9046 3450 9013 3407 8997
3392 9010
TIME...MOT...LOC 1901Z 124DEG 29KT 3404 9012Special weather statement, Aug 26, 1:07 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CDT FRI AUG 26 2016
MSZ004-009-014-261930-
TIPPAH MS-PRENTISS MS-UNION MS-
207 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...
SOUTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
WESTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 207 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES EAST OF
KEOWNVILLE...OR 10 MILES NORTHWEST OF BALDWYN.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN TIPPAH...WESTERN PRENTISS AND NORTHEASTERN UNION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3450 8852 3450 8854 3451 8854 3451 8873
3450 8874 3451 8909 3479 8908 3477 8875
3476 8875 3476 8865 3475 8853
TIME...MOT...LOC 1907Z 111DEG 11KT 3458 8880Special weather statement, Aug 26, 2:06 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 PM CDT FRI AUG 26 2016
ARZ035-048-049-262030-
ST. FRANCIS AR-CROSS AR-LEE AR-
306 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
AT 306 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR HAYNES...OR 7 MILES
SOUTH OF MADISON.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ST. FRANCIS...CROSS AND LEE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3544 9104 3545 9061 3544 9061 3544 9055
3465 9061 3465 9105
TIME...MOT...LOC 2006Z 153DEG 12KT 3491 9071Special weather statement, Aug 26, 2:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT FRI AUG 26 2016
TNZ019-020-050>052-262045-
DYER TN-MADISON TN-HAYWOOD TN-GIBSON TN-CROCKETT TN-
321 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...
SOUTHEASTERN DYER COUNTY IN WESTERN TENNESSEE...
WEST CENTRAL MADISON COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN GIBSON COUNTY IN WESTERN TENNESSEE...
CROCKETT COUNTY IN WESTERN TENNESSEE...
AT 321 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES NORTHEAST OF
ALAMO...OR 8 MILES NORTHWEST OF HUMBOLDT.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN DYER...WEST CENTRAL MADISON...NORTHEASTERN
HAYWOOD...SOUTHWESTERN GIBSON AND CROCKETT COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3552 8903 3552 8935 3604 8930 3604 8888
TIME...MOT...LOC 2021Z 147DEG 35KT 3587 8905
Special weather statement, Aug 26, 2:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT FRI AUG 26 2016
TNZ048>050-088-089-262115-
FAYETTE TN-TIPTON TN-LAUDERDALE TN-HAYWOOD TN-SHELBY TN-
343 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
NORTHWESTERN FAYETTE COUNTY IN WESTERN TENNESSEE...
TIPTON COUNTY IN WESTERN TENNESSEE...
CENTRAL LAUDERDALE COUNTY IN WESTERN TENNESSEE...
WESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN WESTERN TENNESSEE...
AT 343 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR COVINGTON.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHWESTERN FAYETTE...TIPTON...CENTRAL LAUDERDALE...
WESTERN HAYWOOD AND NORTHEASTERN SHELBY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3528 8943 3528 8982 3579 8977 3579 8934
TIME...MOT...LOC 2043Z 100DEG 11KT 3549 8962
Local storm report, Aug 26, 2:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FUNNEL CLOUD OSCEOLA 35.70N 89.99W
08/26/2016 MISSISSIPPI AR BROADCAST MEDIA
MULTIPLE REPORTS OF FUNNEL CLOUDS NEAR OSCEOLA ARKANSAS.
&&
AJCThunderstorm Wind, Hardin
- When
- August 26, 4:00 PM CST to 4:05 PM CST
- Where
- Hardin County, 0.53 mi N of Olivehill to 1 mi N of Olivehill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.278, -88.030
One large tree down. Report and picture relayed by NWS Nashville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20161 death · 1 injured · 1 event
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flood in Iowa, August 26 to 29, 2016$300,000 · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding in Indiana, August 26, 2016$99,000 · 15 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 26, 2016$30,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Tornado and Flash Flooding in Missouri, August 26 to 27, 2016$2,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650957.